Ohio, 2021

Damaging Winds in Ohio, April 9, 2021

April 9, 2021 · NWS ILN · 3 events in 3 counties and zones

An upper level low pressure system moving through the Great Lakes region resulted in scattered thunderstorms during the afternoon hours. Some of the storms produced locally damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An upper level low pressure system moving through the Great Lakes region resulted in scattered thunderstorms during the afternoon hours. Some of the storms produced locally damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 9, 3:09 PM EST, 40 minutes earlier.

Area forecast discussion, Apr 9, 3:09 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
409 PM EDT Fri Apr 9 2021

.SYNOPSIS...
A few showers and isolated thunderstorms will push through the
region the afternoon as an upper level low pressure system lifts
northeast across the Great Lakes. Showers will diminish
tonight, but another upper level disturbance moving into the
region will bring a better chance for showers and thunderstorms
through the day on Saturday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
With current temperature rising to the upper 70s, instability
has increased and seeing activity along the Ohio and Indiana
border developing in an area of marginal MLCAPE of 500-1000
J/KG.

With DCAPE values approaching 1000 J/Kg combined with decent
low level wind fields, will have to monitor for isolated
stronger gusts, especially with the dry air above about 700mb.
As this band of energy wrapping around the upper low over NE WI
continues to push ENE through the remainder of the evening,
associated gusty wind threat diminishes greatly, though will
diminish through the remainder of the evening as the upper low
continues to progress away from the region.

Overnight will be a relative lull in activity as the first low
pulls off to the NNE, while increased low level moisture ahead
of a second upper low and associated shortwave will bring an
increased chance of showers toward daybreak in the eastern IN
and areas of KY along and west of I-71. Lows in the lower to mid
50s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
A much more widespread chance of showers and some scattered
thunderstorms across the region with the ascent of another upper
low and associated shortwave lifting out of the lower
Mississippi valley. With ML CAPE values again in the 500-1000
J/Kg range and a potent low level wind field, storms again in
the afternoon could have the potential to become strong to
isolated severe.

With this system lifing fairly quickly through the region,
another dry slot will work into the region Saturday night as the
region starts out just ahead of the closed upper low and then a
lull as the low moves through the NW portion of the forecast
area. Temperatures will drop to near 50 ahead of the low, with
mid to upper 40s in the west.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Forecast begins in the cold pool wrap-around moisture and scattered
shower activity Sunday that will cross east across the region.
Southernmost extent of these showers will be limited to the Ohio
River and earlier in the day. As the day progresses, the chances
will remain best along and north of the I-70 corridor closest to the
cold air aloft.

Any showers will end relatively early in the evening, possibly
before nightfall as the heating will most definitely be responsible
for almost half of the lifting producing these showers. Dry
conditions will be found in the region until Monday night when
shortwave energy races east. This was in question yesterday and
remains in question today as to whether the shortwave and its timing
can be forecast accurately, and if it will be strong enough on its
own to spark a round of showers. Attm, it is crossing during a
nocturnal minimum which is garnering different sensible weather
solutions from the models available at this time. GFS is over-
producing, Euro is under-producing, and Canadian may be the best
with an evening shot interacting with what energy would be left from
daytime heating. Given the continued timing differences in the H5
s/w, continue to leave chances out but think that one more day would
better resolve the when, and then models would also have a
subsequently better handle on what would be driving it.

Models are overly-generous painting low chance ~20% probs in from
mid-week onward, but knowing that this does not make it to the
worded forecasts did not have me change to go with a drier thinking
right now. NBM should trend drier than is currently showing us for
the late periods in the forecast.

Sunday will feel cool but be near seasonal normals within a few
degrees of 60. Overnight, Mon, and the next night will be a little
above normal and then readings for the region will cool back to
climo for the remainder of the forecast.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Gusty winds 25 to 30s kts expected this afternoon in the tight
pressure gradient before diminishing to less than 10 kts with
the loss of daytime mixing. Still very dry in the low levels and
not a lot of potential for deeper moisture, so the moisture that
does exist is producing only spotty VFR showers. While a stray
shower will be possible, should be mainly at KDAY and spotty
enough to be handled via VCSH. VFR conditions through the period
except for especially KLUK/KCVG and possibly KDAY in the 15-18z
period where deeper moisture would bring MVFR ceilings.

OUTLOOK...MVFR ceilings possible Saturday afternoon into
Saturday night, with gusty winds possible Saturday afternoon and Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JDR
NEAR TERM...JDR
SHORT TERM...JDR
LONG TERM...Franks
AVIATION...JDR
Hazardous weather outlook, Apr 9, 3:34 AM EST, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
434 AM EDT Fri Apr 9 2021

INZ050-058-059-066-073>075-080-KYZ089>091-OHZ026-034-035-042>044-
051>053-060>062-070-071-077-101100-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Miami-Champaign-Clark-Preble-Montgomery-Greene-Butler-
Warren-Hamilton-
434 AM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.

.DAY ONE...Today and tonight.

Isolated showers and thunderstorms will be possible later this
afternoon into early evening. A few storms may become strong to
severe with damaging wind being the primary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and chance of thunderstorms will overspread the region on
Saturday. A few strong to severe storms will be possible in the
afternoon and early evening hours. Damaging wind will be the primary
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ092>100-OHZ045-046-054>056-063>065-072>074-078>082-088-101100-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Union OH-Delaware-Madison-Franklin OH-Licking-Fayette OH-Pickaway-
Fairfield-Clinton-Ross-Hocking-Clermont-Brown-Highland-Adams-Pike-
Scioto-
434 AM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and chance of thunderstorms will overspread the region on
Saturday. A few strong to severe storms will be possible in the
afternoon and early evening hours. Damaging wind will be the primary
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 9, 2:58 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Wilmington OH
358 PM EDT Fri Apr 9 2021

OHZ042-051-060-061-092030-
Montgomery OH-Darke OH-Preble OH-Miami OH-
358 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PREBLE...SOUTHEASTERN
DARKE...NORTHWESTERN MONTGOMERY AND SOUTHWESTERN MIAMI COUNTIES UNTIL
430 PM EDT...

At 358 PM EDT, radar indicated a strong thunderstorm near Eaton,
moving northeast at 50 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...

Locations impacted include...
Dayton, Huber Heights, Trotwood, Vandalia, Englewood, Eaton, West
Milton, Arcanum, Lewisburg, New Paris, West Alexandria, Pleasant
Hill, Clayton, Union, Brookville, Phillipsburg, Eldorado, Verona,
West Manchester and Laura.

This includes the following Interstates...
 I-70 in Ohio between mile markers 2 and 36.
 I-75 in Ohio between mile markers 61 and 65.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3969 8474 3987 8481 4009 8434 3987 8414
TIME...MOT...LOC 1958Z 240DEG 49KT 3983 8468

Hickman
Special weather statement, Apr 9, 3:02 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Wilmington OH
402 PM EDT Fri Apr 9 2021

INZ059-066-OHZ060-061-070-071-092030-
Union IN-Franklin IN-Montgomery OH-Warren OH-Butler OH-Preble OH-
402 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FRANKLIN COUNTY IN
SOUTHEASTERN INDIANA...SOUTHERN UNION COUNTY IN EAST CENTRAL
INDIANA...SOUTHERN PREBLE COUNTY IN WEST CENTRAL OHIO...NORTHERN
BUTLER...NORTHWESTERN WARREN COUNTIES IN SOUTHWESTERN OHIO AND
SOUTHWESTERN MONTGOMERY COUNTIES IN WEST CENTRAL OHIO UNTIL 430 PM
EDT...

At 402 PM EDT, radar indicated a strong thunderstorm near West
College Corner, moving east at 55 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...

Locations impacted include...
Middletown, Trotwood, Oxford, Miamisburg, Springboro, Trenton,
Franklin, Moraine, Carlisle, West Carrollton, Liberty, Camden, West
Alexandria, Gratis, Seven Mile, West College Corner, Darrtown, Salem,
Germantown and New Lebanon.

This includes I-75 in Ohio between mile markers 35 and 40.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3981 8435 3954 8422 3939 8494 3958 8504
      3960 8504
TIME...MOT...LOC 2002Z 249DEG 47KT 3951 8489

Hickman
Special weather statement, Apr 9, 3:25 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Wilmington OH
425 PM EDT Fri Apr 9 2021

OHZ060>062-070-071-092100-
Montgomery OH-Warren OH-Butler OH-Preble OH-Greene OH-
425 PM EDT Fri Apr 9 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN PREBLE...
NORTHERN BUTLER...NORTHWESTERN WARREN...NORTHWESTERN GREENE AND
MONTGOMERY COUNTIES UNTIL 500 PM EDT...

At 424 PM EDT, radar indicated strong thunderstorms along a line
extending from Gratis to Oxford, moving east at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...

Locations impacted include...
Dayton, Hamilton, Kettering, Middletown, Beavercreek, Huber Heights,
Fairborn, Trotwood, Oxford, Miamisburg, Springboro, Monroe, Trenton,
Franklin, Bellbrook, Moraine, Carlisle, Oakwood, South Middletown and
Wright-Patterson Afb.

This includes I-75 in Ohio between mile markers 26 and 58.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3973 8456 3986 8405 3985 8405 3985 8398
      3984 8394 3958 8411 3939 8432 3942 8479
TIME...MOT...LOC 2024Z 255DEG 32KT 3969 8451 3944 8473

Hatzos
Special weather statement, Apr 9, 3:29 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Wilmington OH
429 PM EDT Fri Apr 9 2021

OHZ043-051>053-061-092100-
Champaign OH-Montgomery OH-Shelby OH-Clark OH-Miami OH-
429 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SHELBY...WESTERN
CHAMPAIGN...NORTHWESTERN CLARK...NORTHERN MONTGOMERY AND MIAMI
COUNTIES UNTIL 500 PM EDT...

At 428 PM EDT, radar indicated a strong thunderstorm over Tipp City,
moving northeast at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...

Locations impacted include...
Dayton, Springfield, Huber Heights, Troy, Trotwood, Piqua, Vandalia,
Englewood, Urbana, Tipp City, New Carlisle, West Milton, Northridge,
St. Paris, Pleasant Hill, Brown, Clayton, Union, Brookville and
Phillipsburg.

This includes the following Interstates...
 I-70 in Ohio between mile markers 20 and 39.
 I-75 in Ohio between mile markers 60 and 81.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4027 8392 3999 8362 3976 8447 3992 8444
      3992 8443 4004 8443 4027 8396
TIME...MOT...LOC 2028Z 238DEG 32KT 3997 8421

Hickman
Special weather statement, Apr 9, 3:43 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Wilmington OH
443 PM EDT Fri Apr 9 2021

OHZ044-045-052-092115-
Champaign OH-Logan OH-Union OH-
443 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CHAMPAIGN...SOUTHERN
LOGAN COUNTIES IN WEST CENTRAL OHIO AND WESTERN UNION COUNTIES IN
CENTRAL OHIO UNTIL 515 PM EDT...

At 443 PM EDT, radar indicated a strong thunderstorm near De Graff,
moving east at 50 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...

Locations impacted include...
Marysville, Bellefontaine, Urbana, West Liberty, North Lewisburg, De
Graff, West Mansfield, Quincy, Woodstock, Valley Hi, Zanesfield,
Cable, Raymond, Westville, New Jerusalem, Broadway, Millerstown,
Pottersburg, Kennard and East Liberty.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4024 8327 4008 8391 4031 8401 4032 8400
      4034 8400 4051 8344 4050 8343
TIME...MOT...LOC 2043Z 249DEG 45KT 4026 8388

Hickman

The radar

The Cincinnati radar (KILN), 59 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
April 9, 3:49 PM EST to 3:51 PM EST
Where
Montgomery County, 1.27 mi ENE of Dahio Arpt
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.780, -84.330

A tree was downed on North Snyder Road.

Thunderstorm Wind, Logan

When
April 9, 3:50 PM EST to 3:52 PM EST
Where
Logan County, 0.51 mi WNW of West Liberty
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.252, -83.759

A tree was downed on Baird Street.

Thunderstorm Wind, Union

When
April 9, 4:55 PM EST to 4:57 PM EST
Where
Union County, 2.29 mi N of Richwood Grindell Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.453, -83.351

Several power poles were downed on Boundary Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942103, 942104, 942105.